MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Model Number MI1200 SYNCHRONY PIN
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Post Operative Wound Infection (2446); Skin Tears (2516)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it is to be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
Recipient reported swelling at the implant site since the device was implanted on (b)(6) 2019.He was examined by physician about oozing of pus from the incision area on (b)(6) 2019.It was suspected that there was an infection.According to information received on the november 21, 2019, the infection was under control.It is believed that the user experienced a contact dermatitis from the external equipment that spread internally.The user has started using his device again.As of information received on the 9th march 2020 the infection did flare up again and therefore the user will be explanted.
 
Event or Problem Description
Recipient reported swelling at the implant site since implantation.The user was examined about oozing of pus from the incision area on (b)(6) 2019 and it was suspected that there was an infection.On (b)(6) 2019, culture results showed growth of staphylococcus aureus.Also, the user has always had a hard time with retention.There was some speech understanding but due to retention issues the user had not adjusted to his device.It is believed that the user experienced a contact dermatitis from the external equipment that spread internally.As of information received in march 2020 the infection did flare up again and therefore the user will be explanted.The explantation had to be cancelled with no new planned date.
 
Additional Manufacturer Narrative
Additional information: according to the information received from the field the recipient suffered from an infection at the incision three months after implantation.A review of the device's sterilization records shows that the device has been subject to a valid sterilization process.Reportedly, the recipient suffered from a contact dermatitis, which might has contributed to the infection.Furthermore, information on the implant registration card states that two channels were left outside of cochlea at initial implantation.In addition, the recipient experienced retention issues with the device, which were most likely caused by the reported swelling over the implant site.Revision surgery had to be cancelled and no date has been scheduled yet.
 
Event or Problem Description
Recipient reported swelling at the implant site since the device was implanted on (b)(6)2019.The user was examined by physician about oozing of pus from the incision area on (b)(6)2019.According to information received on the (b)(6)2019, the infection was under control.It is believed that the user experienced a contact dermatitis from the external equipment that spread internally.The user started using his device again.However, the infection flared up again and therefore the user was explanted on the (b)(6)2020.
 
Additional Manufacturer Narrative
Additional information: according to the information received from the field the recipient suffered from a re-occuring infection at the incision since three months after implantation.A review of the device_s sterilization records shows that the device has been subject to a valid sterilization process.Reportedly, the recipient suffered from a contact dermatitis, which might have contributed to the infection.Furthermore, information on the implant registration card states that two channels were left outside of cochlea at initial implantation.In addition, the recipient experienced retention issues with the device, which were most likely caused by the reported swelling over the implant site.The concerned device was explanted but is not available for investigation.

Brand Name
MED-EL MAESTRO COCHLEAR IMPLANT SYSTEM
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
MDR Report Key9817564
Report Number9710014-2020-00170
Device Sequence Number1213114
Product Code MCM
UDI-Device Identifier09008737094034
UDI-Public(01)09008737094034
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMI1200 SYNCHRONY PIN
Device Catalogue Number31092
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/09/2020
Supplement Date Received by Manufacturer03/09/2020
03/09/2020
Initial Report FDA Received Date03/11/2020
Supplement Report FDA Received Date05/11/2020
02/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR